High Wind, Owens Valley
- When
- May 22, 6:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
This gust occurred 4 miles NW of Independence.
A brief downslope wind event in the lee of the Sierra produced a high wind gust in the Owens Valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A brief downslope wind event in the lee of the Sierra produced a high wind gust in the Owens Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 22, 2:30 PM PST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT TUE MAY 22 2012
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL IMPACT THE REGION WEDNESDAY
THROUGH THE END OF THE WEEK RESULTING IN A COOLING TREND WITH
INCREASING WINDS. VERY STRONG WINDS ARE LIKELY ACROSS PORTIONS OF
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THURSDAY AND FRIDAY.
THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN GREAT BASIN FRIDAY INTO SATURDAY.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...SURFACE WINDS WILL
SHIFT MORE FROM THE WEST OR NORTHWEST ON WEDNESDAY ALLOWING COOLER
AIR TO START FILTERING INTO THE REGION AS A TROUGH AMPLIFIES A BIT
OVER THE EASTERN GREAT BASIN. FURTHER COOLING WILL OCCUR ON THURSDAY
AS THINGS START GETTING INTERESTING AS UNSEASONABLY DEEP/COLD UPPER
LOW MOVES SOUTH DOWN THE NORTHWEST COAST AND INTO NORTHERN
CALIFORNIA BY 12Z FRIDAY MORNING. LOCAL HI RES MODEL SHOWING A GOOD
DOWNSLOPE WIND EVENT SIGNATURE ALONG THE EASTERN SIERRA SLOPES
THURSDAY AFTERNOON INTO THE EVENING HOURS. DID ISSUE A HIGH WIND
WATCH WITH THIS AFTERNOON PACKAGE. THE BELT OF STRONG WINDS THAT
ENCOUNTERS THE SRN SIERRA SHIFTS SOUTHEAST ACROSS THE HIGH DESERT OF
SAN BERNARDINO COUNTY AND SOUTHERN NEVADA THURSDAY NIGHT.
AGAIN...LOCAL MODELS INDICATE THE POTENTIAL OF A DOWNSLOPE WIND
EVENT IN THE LEE OF THE SPRING MOUNTAINS THURSDAY NIGHT. STAY TUNED
AS ADDITIONAL WIND PRODUCTS LIKELY.
.LONG TERM...THE MAIN WEATHER FEATURE FOR THE PERIOD WILL BE A
STRONG UPPER LEVEL LOW WHICH WILL BE DROPPING SOUTH...DOWN THE WEST
COAST AND INTO CENTRAL CALIFORNIA BY FRIDAY AFTERNOON. STRONG
SOUTHWEST WINDS AHEAD OF THE LOW WILL DEVELOP ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA...INCLUDING SAN BERNARDINO CLARK AND
MOHAVE COUNTIES. WIND SPEEDS OF 20 TO 30 KTS WITH GUSTS OF 35 TO 45
KTS WILL BE COMMON DURING THE DAY AND INTO THE EVENING HOURS ON
FRIDAY. SLIGHTLY HIGHERS GUSTS ARE POSSIBLE ON THE EAST SIDE OF THE
SPRING MOUNTAINS AND ACROSS THE HIGHER TERRAIN OF NORTHWEST ARIZONA.
WIND ADVISORIES WILL LIKELY BE NEEDED. BLOWING DUST AND SAND IS ALSO
LIKELY...PRODUCING REDUCED VISIBILITIES...ESPECIALLY NEAR DRY LAKE
BEDS. TEMPERATURES WILL BE 4 TO 8 DEGREES BELOW NORMAL ON
FRIDAY...WHICH IS THE MID 80S IN LAS VEGAS. THE LOW WILL MOVE ACROSS
CENTRAL NEVADA AND THEN INTO NORTHERN NEVADA DURING THE DAY ON
SATURDAY. THE SYSTEM HAS LIMITED MOISTURE TO WORK WITH...BUT
SCATTERED SHOWERS ARE POSSIBLE ON FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON ACROSS THE NORTHERN THIRD OF THE FORECAST AREA...PRIMARILY
NORTH OF LAS VEGAS. SNOW LEVELS WILL LOWER TO 7500-8000 FEET...WITH
LIGHT ACCUMULATIONS POSSIBLE IN THE HIGH SIERRA AND WHITE MOUNTAINS.
A LIGHTNING STRIKE IS NOT OUT OF THE QUESTION ACROSS THE FAR
NORTH...BUT AT THIS POINT INSTABILITY LOOKS QUITE MARGINAL AND HAVE
KEPT THE MENTION OUT OF THE FORECAST. TEMPERATURES WILL BE
DRAMATICALLY LOWER ON SATURDAY WITH MANY LOCATIONS SEEING
TEMPERATURES 12 TO 18 DEGREES BELOW THEIR SEASONAL NORMS. THE LATEST
FORECAST REFLECTS A 2 TO 4 LOWERING OF HIGH TEMPS ON SATURDAY.
NORTHWEST TO ZONAL FLOW WILL BE IN PLACE FOR SUNDAY AND
MONDAY...PROVIDING DRY CONDITIONS...GENERALLY LIGHT WINDS AND MOSTLY
SUNNY SKIES. TEMPERATURES ARE EXPECTED TO RECOVER BACK TO THEIR
SEASONAL NORMS ON MONDAY.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS AT 8-14 KTS WITH
GUSTS AS HIGH AS 20 KTS ARE EXPECTED THROUGH TONIGHT. WINDS WILL
SHIFT TO THE NORTHWEST BETWEEN 12 AND 15Z WEDNESDAY WITH SPEEDS OF
10 TO 15KTS THROUGH MID AFTERNOON. NO SIGNIFICANT CLOUD COVER
EXPECTED THROUGH THE DAY ON WEDNESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WESTERLY DOWNSLOPE WINDS ARE POSSIBLE IN THE LEE OF THE
SIERRA THIS EVENING WITH WIND GUSTS OF 30 TO 40 KTS INTO THE OWENS
VALLEY. STRONG WEST WINDS WITH GUSTS OF 25 TO 35 KTS WILL ALSO BE
COMMON ACROSS THE WESTERN MOJAVE DESERT THIS EVENING AND
OVERNIGHT...BEFORE GRADUALLY DIMINISHING LATE TONIGHT. ELSEWHERE WIND
SPEEDS WILL GENERALLY BE 8-16 KTS WITH GUSTS OF 20-25 KTS THROUGH
WEDNESDAY AFTERNOON. NO SIGNIFICANT CLOUD COVER EXPECTED THROUGH THE
DAY ON WEDNESDAY.
&&
.FIRE WEATHER...DECIDED TO CONTINUE WITH THE RED FLAG WARNING OVER
ARIZONA ZONE 102 INTO THIS EVENING EVEN THOUGH ONLY A FEW STATIONS
ARE MEETING THE CRITERIA. WIND SPEEDS DO NOT LOOK TO BE AS STRONG ON
WEDNESDAY SO THE FIRE WEATHER WATCH FOR ARIZONA ZONE 102 HAS BEEN
CANCELLED. STRONG WINDS WILL RETURN TO THE SOUTHERN GREAT BASIN ON
THURSDAY AHEAD OF A UNSEASONABLY STRONG AREA OF LOW PRESSURE MOVING
DOWN THE PACIFIC NORTHWEST COAST. VERY DRY CONDITIONS ARE FORECAST AS
WELL. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON
AND EVENING FOR NEVADA ZONES 460-465. STRONG WINDS WILL CONTINUE
INTO FRIDAY WITH THE POSSIBILITY OF HIGHLIGHTS BEING EXTENDED INTO
FRIDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NVZ460>465.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ102.
CA...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT FOR CAZ519-520.
&&
PIERCE/CZYZYK
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 323 AM PDT TUE MAY 22 2012 AZZ002-036-CAZ519>527-NVZ014>022-230700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 323 AM PDT TUE MAY 22 2012 /323 AM MST TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A DEVELOPING LOW PRESSURE SYSTEM WILL BRING A COOLING TREND AND LOCALLY BREEZY CONDITIONS WEDNESDAY AND THURSDAY. AS THIS SYSTEM DEEPENS OVER CALIFORNIA AND WESTERN NEVADA FRIDAY...VERY STRONG WINDS ARE LIKELY OVER THE MOJAVE DESERT WITH A CHANCE OF SHOWERS OVER THE SOUTHERN GREAT BASIN. SCATTERED SHOWERS AND MUCH COOLER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED SATURDAY. DRYING AND WARMING WILL TAKE PLACE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-230700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 323 AM MST TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT BREEZY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON. WIDESPREAD WIND GUSTS AROUND 35 MPH ARE LIKELY AND WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BREEZY CONDITIONS ARE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY. THERE IS STILL A POSSIBILITY OF CRITICAL FIRE WEATHER CONDITIONS THURSDAY BUT MUCH UNCERTAINTY EXISTS REGARDING WIND SPEEDS. AS A LOW PRESSURE SYSTEM DEEPENS OVER CALIFORNIA AND WESTERN NEVADA FRIDAY...VERY STRONG WINDS ARE LIKELY OVER THE THE NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA. MUCH COOLER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED SATURDAY WITH LIGHTER WINDS AND WARMING TEMPERATURES SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
This gust occurred 4 miles NW of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376132.